Despite several warnings from ISMP, the FDA, and CDC a series of incidents involving insulin pens being used on multiple patients, potentially causing cross-contamination of patients with blood-borne pathogens, have received considerable attention over the past several years. We discussed them in considerable detail in our February 26, 2013 Patient Safety Tip of the Week “Insulin Pen Re-Use Incidents: How Do You Monitor Alerts?” and our What’s New in the Patient Safety World columns for April 2013 “More Tips on Insulin Pen Safety” and April 2014 “Insulin Pens - Again”.
The FDA has just issued a safety announcement regarding required labeling changes to insulin pens (FDA 2015). The new requirement actually extends to multiple medications for diabetes that are administered by pens or similar devices. The new requirement is that pens and packaging containing multiple doses of insulin and other injectable diabetes medicines display a warning label stating “For single patient use only.”
While that action is an important one and one that should have been implemented long ago, is that enough? We hardly think so. Unless there are interventions that are forcing functions or constraints we are likely to see continued occurrence of these potentially serious incidents.
In our What’s New in the Patient Safety World column for April 2014 “Insulin Pens - Again”) we noted that ISMP had strongly questioned whether hospitals should remove insulin pens from inpatient use all together (ISMP 2013a), a position we would support.
Then in October 2014 ISMP did an eye-opening report where a multihospital system had instituted a series of well-thought-out interventions to help avoid insulin pen errors and monitored their results (ISMP 2014). These best practices included extensive staff education, use of a standardized insulin type (rapid-acting), tape applied to the pen to indicate when it has been used, order-specific barcoding labels and barcode system alerts, reminders and help on eMAR and order entry screens, and a comprehensive monitoring system. They note that overall barcode scanning of the patient, pen, or both occurred in over 99% of insulin doses. But since almost 80,000 insulin doses were given, that meant that mistakes in up to 800 patients could still occur. The rate of near misses averted by barcode scanning was less than 1% but again, given the high number of insulin doses, this amounts to a substantial number of cases that might be occurring in facilities not doing this sort of bar code scanning.
Despite these best practices, insulin pen errors continued to occur. In the 3 months after implementation of these best practices in that multihospital system 7 patients still received an insulin dose using another patient’s pen. Analysis of those cases did not show a knowledge deficit as being contributory. Rather, system errors contributed to the occurrences. For example, using pens from other patients that had not been removed from automated dispensing cabinets or locked patient storage drawers was a factor. Similarly, nurses carrying more than one pen (destined for more than one patient) was a risk factor. You may recall that we recommend you never try to carry medications or equipment for multiple patients at the same time. In our June 19, 2007 Patient Safety Tip of the Week “Unintended Consequences of Technological Solutions” we described an instance where a nurse carrying remote telemetry transmitters for two patients transposed them, resulting in failure to promptly attend to a patient in ventricular fibrillation. And our April 23, 2007 Patient Safety Tip of the Week “Predictable Errors” gave several other examples where the wrong item is chosen when you are carrying “two of something” with you.
Citing this “crack in our best armor” ISMP stopped just short of calling for an “all-out moratorium on using insulin pens in hospitals” but noted it leans toward using them only in special circumstances, such as those that may become available with more concentrated insulin preparations.
Remember, just going back to using insulin vials is also not without some risks. These include concentration issues, look-alike vials, and many other issues. We discussed many of these issues in our November 2, 2010 Patient Safety Tip of the Week “Insulin: Truly a High-Risk Medication” and our July 2014 What’s New in the Patient Safety World column “Joint Commission Sentinel Event Alert: Don’t Misuse Vials”. ISMP also had an excellent prior column on hazards associated with use of insulin vials (ISMP 2013b).
We hope you’ll read through our recommendations in our prior columns on the insulin pen issue (listed below) and the cited ISMP alerts. This is clearly a system issue and requires system fixes. Just attaching a warning to the labels and educating your staff and patients is not going to make this problem go away.
Some of our prior columns highlighting the safety issues of insulin pens and similar devices:
November 2, 2010 “Insulin: Truly a High-Risk Medication”
February 26, 2013 “Insulin Pen Re-Use Incidents: How Do You Monitor Alerts?”
April 2013 “More Tips on Insulin Pen Safety”
April 2014 “Insulin Pens - Again”
July 2014 “Joint Commission Sentinel Event Alert: Don’t Misuse Vials”
FDA. FDA Drug Safety Communication: FDA requires label warnings to prohibit sharing of multi-dose diabetes pen devices among patients. FDA Safety Announcement 2015; February 25, 2015
ISMP (Institute for Safe Medication Practices). Ongoing concern about insulin pen reuse shows hospitals need to consider transitioning away from them. ISMP Medication Safety Alert! Acute Care Edition. February 7, 2013
ISMP (Institute for Safe Medication Practices). A crack in our best armor: “Wrong patient” insulin pen injections alarmingly frequent even with barcode scanning. ISMP Medication Safety Alert! Acute Care Edition 2014; October 23, 2014
ISMP (Institute for Safe Medication Practices). A clinical reminder about the safe use of insulin vials. ISMP Medication Safety Alert! Acute Care Edition 2013; 18(4): 1-4 February 21, 2013
Print “PDF version”